Maine, 2006High Wind in Maine, February 17 to 18, 2006
February 17 to 18, 2006 · NWS CAR · 3 events in 3 counties and zones
Strong winds developed in advance of intensifying low pressure tracking northeast through the Saint Lawrence River Valley. in advance of an associated cold front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed in advance of intensifying low pressure tracking northeast through the Saint Lawrence River Valley. South to southwest winds increased to sustained speeds of 25 to 35 mph...with gusts of 55 to 65 mph...in advance of an associated cold front. Strong gusty winds also occurred with a line of showers which accompanied the cold front crossing the region. Numerous reports of downed trees and snapped branches...some of which brought down power lines and utility poles...were received. Many customers lost power for varying lengths of time during the storm. Some roads were blocked due to fallen trees...power lines and utility poles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 17, 10:32 AM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 17, 10:32 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1032 AM EST FRI FEB 17 2006
.SYNOPSIS...DEEP LOW PRESSURE WILL PASS JUST NORTH OF THE STATE
TODAY. MIXED PRECIPITATION ACROSS THE CENTRAL AND NORTH EARLY THIS
MORNING WILL GRADUALLY CHANGE OVER TO RAIN AS MILDER AIR
OVERSPREADS THE REGION FROM THE SOUTHWEST. A STRONG ARCTIC COLD FRONT
ASSOCIATED WITH THIS LOW WILL CROSS THE STATE LATER TODAY. STRONG
WINDS ARE EXPECTED TO ACCOMPANY THIS FRONT AND PERSIST INTO
TONIGHT. IN ADDITION TO THE STRONG WINDS...TEMPERATURES WILL
RAPIDLY FALL BEHIND THIS FRONT. COLD HIGH PRESSURE WILL BUILD
SOUTH OF THE REGION SATURDAY INTO SUNDAY. THIS WILL BRING VERY
COLD TEMPERATURES AND BRISK CONDITIONS FOR THE WEEKEND.
&&
.UPDATE /REST OF TODAY/... EXTENDED WINTER WX ADVISORY FOR
MEZ001>004 TIL 18Z. ALSO MADE SOME ADJUSTMENTS TO TEMP/DEWPOINT
GRIDS & WIND GRIDS PER LATEST OBS/SPOTTER REPORTS & TRENDS FROM
THE SATL/RADAR & WSETA. WE THINK TEMPS WILL PUSH ABV FREEZING
ACROSS NORTHERN MAINE BY EARLY AFTERNOON W/THE VALLEY HOLDING ONTO
THE FREEZING RAIN THE LONGEST. PUSHED ICE ACCUMULATIONS UP TO .25
MAINLY ACROSS MEZ001 & 003.
HIGH WIND WARNINGS LOOK GOOD AND WINDS ARE COMING UP PER LATEST
METARS & RAINWISE SITES ALONG THE COAST.
&&
.MARINE...
NO CHANGES NEEDED ATTM.
&&
.PREVIOUS DISCUSSION...
/ISSUED 649 AM EST FRI FEB 17 2006/
SHORT TERM (REST OF TODAY)...
QUICK UPDATE TO EXPIRE WINTER WEATHER ADVISORY ZONES
5...6...10...11...31...32 OTHERWISE NO OTHER CHANGES.
SHORT TERM (TODAY THROUGH SATURDAY)... DEEP LOW PRES CENTERED
OVER E CENTRAL MI ATTM W/ ASSOCIATED WARM FRONT XTNDG EWRD ACROSS
CENTRAL NEW ENGLAND AND ALONG THE COAST OF MAINE W/ A VERY SHARP
COLD FRONT XTNDG SSW ACROSS THE CENTRAL OH VLY... PRECIP CONTS TO
STREAM ENE ACROSS NRN NYS/SRN QUEBEC AND ACROSS WRN AND NRN MAINE
ATTM. N OF THE WARM FRONT TEMPS STILL WELL BL0 FREEZING SPCLY
ACROSS THE FAR N W/ TEMPS RANGING FROM MID TO UPPER 20S ACROSS
CENTRAL AREAS TO THE LOWER TEENS FAR N...
00Z MODEL SUITE IN VERY GUD AGREEMENT AND CONSISTENT W/ PREVIOUS
RUNS IN TAKING THE SFC LOW ENE JUST N OF THE STATE THIS AFTN TO A
POSN OVER THE SRN GASPE PENINSULA BY 00Z THIS EVE. STILL XPCT ANY
SNOW ACROSS THE N ERLY THIS AM TO CHANGE OVER TO FREEZING
RAIN/SLEET AND THEN GRADUALLY RAIN AS MILDER AIR SPREADS
NNEWRD...FIRST ALOFT AND THEN GRADUALLY DOWN AT THE SFC. AS
ALWAYS...COLD AIR COULD BE SLOW TO LEAVE ACROSS THE FAR N... WILL
CONT WNTR WX ADV THRU ERLY AM FOR THE CENTRAL ZNS AND THRU MID AM
ACROSS THE N. IF COLD AIR HANGS ON LONGER THAN XPCTD...DAY SHIFT
MAY HAVE TO XTND THE ADV A BIT LONGER BUT XPCT EVEN THE FAR NRN
AREAS TO BE ABV FREEZING BY MID TO LATE AM. PRECIP THEN MAY
ACTUALLY END AS BOUNDARY LIFTS N OF THE AREA. HOWEVER...THIS LULL
WILL BE BRIEF AS THE VERY STRONG COLD FRONT WILL BE SWEEPING INTO
THE WRN AREAS BY MID AFTN AND ACROSS MOST OF THE FA BY ERLY EVE.
INTENSITY OF THIS FRONT SUGGESTS THERE WILL BE A BRIEF PERIOD OF
MOD-HVY RAIN W/ SOME POSSIBLE CONVECTIVE ENHANCEMENT. THIS COULD
LEAD TO NOT ONLY BRIEFLY HEAVY RAIN BUT VERY STRONG WINDS AS WELL
AS VERY STRONG SSW WNDS ASSOCIATED W/ IMPRESSIVE LL JET ABOVE THE
BL ARE POSSIBLY MIXED DOWN. HAVE OPTED TO UPGRADE THE HGH WND
WATCHES TO HGH WND WARNINGS. WILL START THE HGH WND WRNG LATE THIS
AM DOWNEAST TO ACCOUNT FOR STRONG SSW PRE-FRONTAL ONSHORE FLOW AND
75 KT 850 MB SWRLY JET WHICH IS PROGGED TO LIE ACROSS THE DOWNEAST
ZNS BY LATE AM. THIS SHIFTS TO THE E BY ERLY AFTN BUT THEN THE
INTENSE COLD FRONT APPROACHES FROM THE W AND W/ THE POSSIBILITY OF
STRONG WINDS W/ THE FRONT AS JUST DISCUSSED ABOVE...WILL GO W/ A HGH WND
WRNG ACROSS THE BOARD BY LATE AFTN AND CONT IT THRU THIS EVE AS
VERY STRONG POST-FRONTAL PRES DEVELOPS ACROSS THE ENTIRE FA. AM
THINKING WINDS WILL REMAIN QUITE STRONG AFTER MIDNIGHT THO DOWN JUST
A NOTCH FROM THIS EVE SO WILL LET THE HGH WND WRNG DROP OFF AROUND
MIDNIGHT. MAY NEED TO XTND THE HGH WND WRNG THRU THE NGT IF THIS
DOES NOT OCCUR BUT AT LEAST XPCT A WND ADV WILL BE NEEDED FOR THE
REMAINDER OF TONIGHT... APPEARS WNDS LET UP A BIT SAT AM...SPCLY
SWRN AREAS AS SECONDARY BNDRY PUSHES ACROSS WRN AND CENTRAL NEW
ENGLAND BUT PRES GRADIENT SHOULD TIGHTEN UP IN ITS WAKE ONCE
AGAIN BY LATE AM.
XPCT SOME LGT SNOW/SNOW SHOWERS IN THE WAKE OF THE COLD FRONT LATE
AFTN INTO THIS EVE ACROSS THE FAR N AS THE INTRUSION OF THE ARCTIC
AIRMASS SQUEEZES OUT ANY AVAILABLE MOISTURE. PRECIP SHOULD WND
DOWN AND CLOUDS DECREASE ALL AREAS BY MIDNIGHT AS VERY DRY AIR AND
STRONG SUBSIDENCE OVERSPREAD THE AREA.
COMBINATION OF VERY COLD TEMPS BY ERLY SAT AM AND BRISK WINDS
SHOULD LEAD TO WND CHILL ADV CRITERIA ACROSS THE N AND NW BUT WILL
HOLD OFF ON ANY HEADLINES ATTM AS THIS SHOULD NOT OCCUR UNTIL LATE
2ND PERIOD AND ALREADY HAVE NUMEROUS OTHER HEADLINES GOING...
LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
LITTLE IN THE WAY OF ANY SIGNIFICANT CHANGES TO THE LONG TERM. A
LARGE AREA OF HIGH PRESSURE WILL BUILD ACROSS FROM THE WEST INTO
MONDAY WITH DRY/COLD WEATHER. A SHORT WAVE MOVING ACROSS THE AREA
LATER MONDAY AND MONDAY NIGHT MAY BRING SOME SNOW SHOWERS MAINLY
ACROSS NORTHERN AREAS. NO CHANGES TUESDAY THROUGH THURSDAY.
AVIATION...
EXPECT IFR/MFVR AT ALL TAF SITES TODAY DUE TO CEILINGS/VSBYS/PRECIPITAION.
IN ADDITION LLWS CAN BE EXPECTED THROUGH MID MORNING AT ALL TAF
SITES. A STRONGT COLD FRONT WILL MOVE EAST ACROSS THE TERMINALS
19Z TO 22Z TIME FRAME. STRONG GUSTY WEST WINDS BEHIND THE FRONT
CAN BE EXPECTED.
MARINE...
WILL CONT GLW AND HAVE XTND THE WRNG THRU 12Z SAT W/ STRONG SFC
PRES GRADIENT AND DEEP CAA... WILL BE A BRIEF LULL IN WNDS SAT AM
THEN XPCT GLWS TO REDEVELOP AS ANOTHER ARCTIC BNDRY CROSSES THE
WATERS AND SFC PRES GRADIENT RETIGHTENS.
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FOR MEZ001>004 UNTIL 1 PM FRIDAY.
...HIGH WIND WARNING FOR MEZ001>006-010-011-031-032 FROM 4 PM
FRIDAY TO 11 PM FRIDAY.
...HIGH WIND WARNING FOR MEZ015>017-029-030 UNTIL 11 PM FRIDAY.
MARINE...GALE WARNING FOR ANZ050 UNTIL 7 AM SATURDAY.
&&
.UPDATE...HEWITTHazardous weather outlook, Feb 17, 5:55 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
555 AM EST FRI FEB 17 2006
ANZ050-MEZ001>006-010-011-015>017-029>032-181100-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
555 AM EST FRI FEB 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.
.DAY ONE...TODAY AND TONIGHT
DEEP LOW PRESSURE WILL TRACK JUST NORTH OF THE STATE THIS
AFTERNOON. SOME SLEET AND FREEZING RAIN WILL OCCUR OVER THE FAR
NORTH AHEAD OF THIS SYSTEM THIS MORNING BEFORE CHANGING OVER TO
RAIN AS MILDER AIR OVERSPREADS THE REGION. SEE THE PRODUCT
PWMWSWCAR FOR ADDITIONAL INFORMATION. A STRONG COLD FRONT
ASSOCIATED WITH THIS LOW WILL SWEEP ACROSS THE STATE FROM WEST TO
EAST LATER THIS AFTERNOON. A BAND OF LOCALLY HEAVY RAIN AND GUSTY
WINDS WILL LIKELY ACCOMPANY THIS FRONT. VERY STRONG WINDS AND
RAPIDLY FALLING TEMPERATURES WILL FOLLOW THIS FRONT. A HIGH WIND
WARNING HAS BEEN ISSUED FOR DOWNEAST MAINE FROM LATE MORNING
THROUGH THIS EVENING WITH A HIGH WIND WARNING IN EFFECT FOR THE
REMAINDER OF THE AREA FROM LATE AFTERNOON THROUGH THIS EVENING.
SEE THE PRODUCT PWMNPWCAR FOR ADDITIONAL INFORMATION.
FINALLY...A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS FOR
TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD TEMPERATURES AND BRISK NORTHWEST WINDS WILL RESULT IN
DANGEROUSLY COLD WIND CHILLS...ESPECIALLY ACROSS THE NORTH BY
EARLY SATURDAY MORNING. WIND CHILL ADVISORIES WILL MOST LIKELY BE
ISSUED BY THIS OFFICE LATER TODAY BEGINNING EARLY SATURDAY. COLD
AND BRISK CONDITIONS WILL PERSIST THROUGH THE WEEKEND BUT NO
SIGNIFICANT PRECIPITATION IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
KHW
In the hours before
Special weather statement, Feb 17, 8:25 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
825 AM EST FRI FEB 17 2006
MEZ001>004-171515-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
825 AM EST FRI FEB 17 2006
|...FREEZING RAIN MOVING ACROSS THE REGION...
FREEZING RAIN WILL CONTINUE ACROSS NORTHERN MAINE THIS MORNING.
THE HEAVIEST FREEZING RAIN WILL OCCUR ACROSS NORTHWEST AND FAR
NORTHERN AROOSTOOK COUNTY WHERE AMOUNTS OF ONE TENTH TO ONE
QUARTER OF AN INCH OF ICE CAN BE EXPECTED. THIS INCLUDES THE NEW
SWEDEN AND STOCKHOLM AREA AS WELL AS THE SAINT JOHN VALLEY.
ROADS AND SIDEWALKS WILL BE SLIPPERY AND CAUTION IS ADVISED. A
WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 10 AM THIS
MORNING.
HEWITT
Special weather statement, Feb 17, 10:17 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR WINDS
NATIONAL WEATHER SERVICE CARIBOU ME
1017 AM EST FRI FEB 17 2006
MEZ015>017-029-030-172100-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT...
MACHIAS...CHERRYFIELD
1017 AM EST FRI FEB 17 2006
...STRONG SOUTH TO SOUTHWESTERLY WINDS HITTING THE COAST...
SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH HAVE BEGUN TO MOVE ONTO
THE COAST. THESE WINDS WILL INCREASE IN STRENGTH THIS AFTERNOON
AND MOVE FURTHER INLAND INTO THE INTERIOR DOWNEAST AREAS. WIND
GUSTS UP TO 65 MPH CAN BE EXPECTED INTO THE AFTERNOON HOURS.
THESE WINDS WILL HAVE THE POTENTIAL TO CAUSE DOWNED TREES AND
POWER LINES LEADING TO POWER OUTAGES. A HIGH WIND WARNING REMAINS
IN EFFECT THROUGH 11 PM THIS EVENING.
HEWITT
High Wind, Central Washington
- When
- February 17, 1:00 PM EST to February 18, 2:00 AM EST
- Where
- Central Washington forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
High Wind, Coastal Hancock
- When
- February 17, 1:00 PM EST to February 18, 2:00 AM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
High Wind, Coastal Washington
- When
- February 17, 1:00 PM EST to February 18, 2:00 AM EST
- Where
- Coastal Washington forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, February 17, 20061 death · 3 injured · $1.9 million · 68 kt wind · 18 events
- High Wind in New York, February 17, 20061 death · $3.0 million · 70 kt wind · 17 events
- Dense Fog in Florida, February 17, 20061 death · 7 injured · 1 event
- High Wind in Ohio, February 17, 2006$995,000 · 58 kt wind · 24 events
- High Wind and Strong Wind in Washington, February 17, 20061 injured · $1.2 million · 54 kt wind · 3 events
- High Wind and Strong Wind in New Jersey, February 17, 2006$242,000 · 56 kt wind · 22 events
- High Wind in New Hampshire, February 17, 2006$328,000 · 52 kt wind · 12 events
- High Wind and Strong Wind in Pennsylvania, February 17, 2006$270,000 · 50 kt wind · 14 events
- High Wind in Vermont, February 17, 2006$350,000 · 5 events
- High Wind in New Hampshire, February 17, 2006$340,000 · 61 kt wind · 2 events
- High Wind in Maine, February 17, 2006$125,000 · 64 kt wind · 17 events
- High Wind in New York, February 17, 2006$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491541, 5491542, 5491543.